Pennsylvania, 2006

Lightning Strike in Pennsylvania, June 2, 2006

June 2, 2006 · NWS PHI · 1 event in 1 county or zone

Thunderstorms that rolled through late June 1st into the morning of June 2nd caused numerous power outages across Delaware County. Some 600 customers lost power during the height of the storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms that rolled through late June 1st into the morning of June 2nd caused numerous power outages across Delaware County. Some 600 customers lost power during the height of the storms. The Interboro High School dismissed students early on the morning of June 2nd after lightning struck and ignited a utility pole on fire on Amosland Road near the high school in Prospect Park. Officials closed down Amosland Road due to the unsafe conditions. As a result of the lightning strike, wires were downed at Amosland Road and Chester Pike in Norwood, Baltimore Pike and Wawa Road in Chester Heights, however no major outages were reported in these areas. Lightning struck the Delaware County 911 Center in Middletown, knocking out four of the police sectors. Also, no injuries were reported. A total of about 50,000 PECO customers around the region lost power during the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 2, 2:30 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 2:30 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT FRI JUN 2 2006

.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
EQUIPMENT PROBLEMS DEVELOPED DURING THE EVENING AND OVERNIGHT HOURS
THAT HAVE REQUIRED US TO GO TO PARTIAL SERVICE BACKUP.  THANKS TO
LWX FOR PROVIDING AVIATION AND MARINE BACKUP ON RELATIVELY SHORT
NOTICE.

LOCAL RADAR SHOWS AN AREA OF RAIN OVER A GOOD PORTION OF THE REGION,
WITH THUNDERSTORMS ALONG THE DELMARVA.  THE SITUATION IS A LOT
CALMER NOW THEN IT WAS EARLIER LAST EVENING, WHEN NUMEROUS SHOWERS
AND THUNDERSTORMS MOVED THROUGH THE AREA.

THE OVERALL EFFECTS OF THE SHOWERS AND STORMS, COUPLED WITH CLOUD
COVER MAY HAVE AN IMPACT ON CONVECTION REDEVELOPING THIS AFTERNOON.
WHILE THERE IS PLENTY OF MOISTURE AROUND, THERE SHOULD BE SOME
STABILIZING OF THE AIRMASS DUE TO THE PREV AND ONGOING ACTIVITY.
HOWEVER, WITH THE APPROACH OF THE FRONT, THAT MAY BE ENOUGH TO GET
THINGS GOING AGAIN IN SOME AREAS.  PW VALUES REMAIN HIGH AND THERE
COULD BE HEAVY RAIN ONCE AGAIN.  THE SITUATION WILL HAVE TO BE
WATCHED.  COLD FRONT IS EXPECTED TO FINALLY MAKE IT ACROSS THE
REGION BY SATURDAY AND THINGS SHOULD BEGIN TO IMPROVE.  LATEST NAM
IS SLOWER CLEARING THINGS OUT ON SATURDAY THAN THE GFS.  CANADIAN
MDL LENDS SOME SUPPORT TO THE SLOWER SOLUTION.  NOT SURE IF GOING
COMPLETELY WITH THE NAM IS THE BEST COURSE OF ACTION, AS THE GFS HAS
SEEMINGLY DONE A BETTER JOB WITH THE SITUATION UP UNTIL THIS POINT.
AT THE VERY LEAST THOUGH, WILL INCREASE POPS DURING THE DAY ON
SATURDAY.  IMPROVEMENT SHOULD COME BY SATURDAY NIGHT, IF NOT
SOONER.  TEMPS WILL DROP CONSIDERABLY OVER THE WEEKEND, WITH HIGHS
IN THE LOW TO MID 70S, WHICH WOULD BE AOB NORMAL.  THIS WOULD
OBVIOUSLY BE A CHANGE FROM THE TEMPS OF THE PAST WEEK.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
TROF REMAINS OVER THE REGION INTO EARLY NEXT WEEK, BUT MODELS
CONTINUE TO SHOW ANY SHOWERS WITHIN THE TROF ARE MAINLY TO THE
SOUTH.  WILL KEEP THE EXTENDED PRETTY MUCH DRY FOR NOW, EVEN THOUGH
WITH THE COOL TEMPS ALOFT WITH THE TROF AND THE ASSOCIATED
INSTABILITY, SOME SLIGHT POPS MAY BE WARRANTED AT SOME POINT.  TEMPS
WILL INCREASE AGAIN BY MIDWEEK.

&&

.HYDROLOGY...
GUIDANCE SUGGESTS THAT ANOTHER 1.5 INCHES OF RAIN IS POSSIBLE OVER
THE REGION BY THE TIME THE FRONT EXITS.  WHILE SOME LOCATIONS
RECEIVED DECENT RAINS ON THURSDAY WITH THUNDERSTORMS, MANY DID NOT.
WITH THE DRY ANTECEDENT CONDITIONS, ONCE AGAIN DO NOT EXPECT ANY
MAJOR PROBLEMS.  HOWEVER, ANYWHERE THERE IS HEAVY RAIN, THERE COULD
BE STREET FLOODING WHICH OCCURS VERY QUICKLY, FLOODING OF POOR
DRAINAGE AREAS AND ALONG THE FLASHIER STREAMS AND CREEKS. HOURLY FFG
IS STILL GENERALLY 2 TO 3 INCHES AND 3 HRLY IS BETWEEN 3 AND 4
INCHES OVER THE MAJORITY OF THE AREA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM/HYDROLOGY...NIERENBERG
Hazardous weather outlook, Jun 2, 3:44 AM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EDT FRI JUN 2 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-030845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
444 AM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT.
SOME OF THE THUNDERSTORMS WILL BRING HEAVY RAIN. GENERALLY 1 TO 2
INCHES OF RAIN IS EXPECTED, WITH LOCALLY HIGHER AMOUNTS. THERE
COULD BE FLOODING OF STREETS, POOR DRAINAGE AREAS AND ALONG THE
QUICK RISING STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AGAIN TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 2, 3:47 AM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
447 AM EDT FRI JUN 2 2006

DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-
067>071-022100-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...NEWTON...
WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA
447 AM EDT FRI JUN 2 2006

...SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT MAY CAUSE RISES IN
STREAMS AND SOME FLOODING...

A SLOW MOVING COLD FRONT THAT IS TAPPING MOISTURE FROM THE GULF OF
MEXICO WILL CAUSE OCCASIONAL SHOWERS AND THUNDERSTORMS, SOME WITH
HEAVY DOWNPOURS, THROUGH FRIDAY NIGHT.  RAINFALL AMOUNTS OF ONE TO
TWO INCHES WILL BE COMMON, WITH AMOUNTS IN EXCESS OF THREE INCHES
POSSIBLE AT SOME LOCATIONS.

IT HAS BEEN DRY RECENTLY, AND SO WIDESPREAD FLOODING CURRENTLY IS
NOT EXPECTED.  HOWEVER, FLOODING OF URBAN AREAS AND POOR DRAINAGE
AREAS AND RISES IN STREAMS ARE QUITE POSSIBLE.  THERE MAY EVEN BE
SOME FLOODING OF THE FLASHIER CREEKS AND STREAMS IN THE AREA.

PLEASE STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, THE VOICE OF
YOUR NATIONAL WEATHER SERVICE, OR LOCAL MEDIA OUTLETS FOR ANY
UPDATES, WATCHES, WARNINGS OR ADDITIONAL STATEMENTS.

DEZ002>004-MDZ012-015-019-020-NJZ013-014-020>027-022100-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON...FREEHOLD...
SANDY HOOK...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
447 AM EDT FRI JUN 2 2006

...SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT MAY CAUSE
LOCALIZED FLOODING...

A SLOW MOVING COLD FRONT THAT IS TAPPING MOISTURE FROM THE GULF OF
MEXICO WILL CAUSE OCCASIONAL SHOWERS AND THUNDERSTORMS, SOME WITH
HEAVY DOWNPOURS, THROUGH FRIDAY NIGHT.  RAINFALL AMOUNTS OF ONE TO
TWO INCHES WILL BE COMMON, WITH AMOUNTS IN EXCESS OF THREE INCHES
POSSIBLE AT SOME LOCATIONS.

IT HAS BEEN DRY RECENTLY, AND SO WIDESPREAD FLOODING CURRENTLY IS
NOT EXPECTED.  HOWEVER, SOME FLOODING OF URBAN AREAS AND POOR
DRAINAGE AREAS IS POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, THE VOICE OF
YOUR NATIONAL WEATHER SERVICE, OR LOCAL MEDIA OUTLETS FOR ANY
UPDATES, WATCHES, WARNINGS OR ADDITIONAL STATEMENTS.

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Delaware

When
June 2, 9:00 AM EST
Where
Delaware County, Countywide
Reported by
NEWSPAPER
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519048.